Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 1, 2018, 9:47 PM CDT for 4 counties in Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2018, 9:47 PM CDT (02:47 UTC)
- Expired
- May 1, 2018, 10:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 11.0
The text
As transmitted.
123
WUUS53 KTOP 020247
SVRTOP
KSC027-061-149-161-020330-
/O.NEW.KTOP.SV.W.0029.180502T0247Z-180502T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
947 PM CDT TUE MAY 1 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Geary County in east central Kansas...
Riley County in northeastern Kansas...
Western Pottawatomie County in northeastern Kansas...
Eastern Clay County in north central Kansas...
* Until 1030 PM CDT
* At 946 PM CDT, a severe thunderstorm was located near Wakefield,
moving east at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Manhattan, Clay Center, Wakefield, Riley, Milford, Leonardville,
Olsburg, Randolph, Green, Keats and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for central,
north central, northeastern and east central Kansas.
LAT...LON 3918 9654 3913 9715 3942 9723 3957 9672
3957 9664
TIME...MOT...LOC 0246Z 260DEG 34KT 3926 9705
HAIL...2.00IN
WIND...60MPH
$$
Baerg1 follow-up statement
037
WWUS53 KTOP 020303
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1003 PM CDT TUE MAY 1 2018
KSC027-061-149-161-020330-
/O.CON.KTOP.SV.W.0029.000000T0000Z-180502T0330Z/
Geary-Riley-Pottawatomie-Clay-
1003 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN GEARY...RILEY...WESTERN POTTAWATOMIE AND EASTERN
CLAY COUNTIES...
At 1002 PM CDT, a severe thunderstorm was located over Riley, moving
east at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. A tornado warning also remains in effect
for portions of Riley and Pottawatomie county.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Manhattan, Wakefield, Riley, Milford, Leonardville, Olsburg,
Randolph, Green, Keats and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for north
central, northeastern and east central Kansas.
LAT...LON 3914 9700 3947 9706 3957 9672 3957 9664
3918 9654
TIME...MOT...LOC 0302Z 260DEG 34KT 3929 9685
HAIL...2.00IN
WIND...60MPH
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:24 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 1, 6:24 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 624 PM CDT Tue May 1 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 320 PM CDT Tue May 1 2018 Mid to upper-level trough was located over the CA with broad southwest flow spreading over the plains. At the surface a quasi-stationary boundary stretched from northwest KS into east central NE. A mesolow pressure is centered near the KS/NE state line with a dry line extending southward towards the OK and TX panhandles. It appears a weak cold front is overtaking the dry line in southwest KS. Strong southerly flow in the lower troposphere has allowed dew points to reach the lower 60s across most of the warm sector. Visible satellite imagery has shown a steady decrease in the billow clouds in the cumulus field in the warm sector with agitation on the dry line. Steep midlevel lapse rates are in place therefore ML CAPE is already 3000 J/kg. A subtle midlevel speed max is forecasted to lift northeastward over KS this afternoon, which should aid in weakening any lingering capping inversion and providing some lift. This speed max will also elongate the hodographs in north central KS as storms develop and move eastward. Convective initiation is expected between 3-4 pm along the stationary front and dry line west of the forecast area. The deep layer shear around 50 kt is sufficient for supercells and the boundary relative storm motion should allow storms to move away from the area of ascent. The orientation of the deep layer shear relative to the boundary would suggest discrete cells in western KS and semi- discrete in southern NE. The CAMs are fairly consistent with a cluster of supercells moving into north central KS between 4-7 pm. As the cin continues to weaken the coverage could increase and allow some updraft interaction. Any storm that can remain isolated has the highest potential to become and remain severe. The effective SRH is expected to be 100-200 m2/s2 as the storms move eastward into the slightly deeper moisture axis along I-35. Given the supercell potential and elongated slightly curved hodograph very large hail, damaging wind, and tornadoes will be possible mainly across north central KS. Later this evening the low-level jet is expected to increase over central and eastern KS. This will cause an increase in the clockwise curvature of the hodograph possible enhancing the effective SRH upwards of 300 m2/s2. At the same time the cin will be increasing with the loss of surface heating. It is unclear if storms will begin to weaken during this time frame. If any supercells are able to realize the helicity then the vertical pressure perturbation may be able overcome the inhibition. Therefore there will be a enhanced tornado risk between 7-10 pm across north central and central KS with any well-developed supercells. Some of the CAMs are suggesting possible re-development along the outflow from the initial convection in central KS, which is where additional supercells will be possible. Locally heavy rainfall is also possible tonight although the antecedent conditions may not allow much runoff. Amounts upwards of 2-3" will be possible especially if cells can train over the same areas especially near the KS/NE state line. The uncertainty is whether or not there will be a cold pool in the late evening for the strengthening low-level jet to intersect and cause additional development. As of now the heaviest rain may occur in NE or near the KS/NE state line , and it appears there will be an overall weakening trend as well as a decrease in coverage late this evening. Increased low-level flow tonight should allow the mid to upper 60 dew points to reach northeast KS by tomorrow morning. The quasi-stationary boundary will have shifted eastward into portions of north central KS. With a dry line extending southward from a mesolow pressure in south central KS. A few of the models are suggesting a subtle vorticity max lifting northeastward from the mid to upper- level low pressure over the southwest US. The thermodynamic and shear profile is very similar to today with ML CAPE upwards of 3500 J/kg and effective bulk wind difference around 50 kt. Model forecast soundings show an elongated hodograph as well as modest clockwise curvature in the late afternoon and evening. Initial development will be near the triple point in the afternoon. Given slightly stronger forcing than today the storms tomorrow have a greater chance of growing upscale especially along the stationary boundary stretched across northeast KS. The deep layer shear will be orthogonal to the stationary boundary and more perpendicular to the dry line. So storms could initially be discrete, but then grow upscale into bowing/line segments. Any storms that remain semi-discrete will have the greatest potential to produce severe hazards, which will be south of the boundary in east central KS. The damaging wind threat may be slightly higher tomorrow especially in far northeast KS, which is where the bowing segments are more likely. All severe threats are possible tomorrow afternoon and evening with the concern of flooding depending on where rainfall is tonight. .LONG TERM...(Wednesday night through Tuesday) Issued at 320 PM CDT Tue May 1 2018 Expect scattered storms to be ongoing Wednesday evening across north central Kansas around 00Z then increasing across northeast and east central Kansas through the evening hours. Severe storms will be possible across the entire area with damaging winds and large hail and a few tornadoes. Areas across east central Kansas show swept out hodographs from 0-3km during the evening hours with helicity values exceeding 300 M2/S2. Similar set up as today with storms firing along the dryline then progressing and developing to the northeast. Discrete cells across east central Kansas will have the better potential for tornadoes given low LCL's and somewhat backed low level winds. Models hint at a small wave moving northeast through the evening hours across the cwa which will aid in forcing for ascent. Storm clusters and line segments with bowing features will bring an enhanced wind threat across northeast Kansas Wednesday evening. Good moisture advection will keep the threat for locally heavy rainfall especially across northeast and east central Kansas into Missouri and Iowa during the evening hours. The upper trough begins to move out on Thursday moving the dryline eastward across north central Kansas and extending from across east central Kansas after 21Z. Once again severe storms will be possible along and ahead of the dryline as sufficient shear and instability will be present. Hail and damaging winds will be the main hazards. With the passage of the upper trough Thursday night dry condition are expected in a northwest flow regime with only the GFS hinting at a small chance of elevated convection Saturday night was warm advection kicks in, otherwise a dry forecast into Monday with the chance for showers and thunderstorms returning next Tuesday with the approach of a mid and upper level wave into the Plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 621 PM CDT Tue May 1 2018 VFR prevails with the high likelihood of mvfr stratus building in from the south aft 06Z at KMHK and 07Z at KTOP/KFOE. Strong southeast winds veer towards the south tomorrow afternoon with the increasing probability of scattered TSRA towards the end of the forecast period. Based on the uncertainty of timing and location of the convection, will hold off a mention at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...53 AVIATION...Prieto
Hazardous weather outlook, May 1, 3:12 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 312 PM CDT Tue May 1 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-022015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 312 PM CDT Tue May 1 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe storms are possible late this afternoon and evening mainly in areas along and north of a line from Herrington to Manhattan to Hiawatha. Storms will continue through the evening, weakening after midnight. Damaging winds, large hail, and tornadoes will be possible with these thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. On Wednesday, all of north central, northeast and east central Kansas are at risk from severe thunderstorms. Again the most likely timing for storms looks to be in the afternoon and evening. All hazards including heavy rain look possible with these storms. A cold front is forecast to move through late in the day Thursday and could spark another round of severe storms over east central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 1, 8:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 SSW CLIFTON 39.55N 97.28W
05/01/2018 E1.75 INCH CLAY KS PUBLIC
TWITTER REPORT. TIME ESTIMATED FROM RADAR.
&&Local storm report, May 1, 8:43 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 4 ENE ADA 39.17N 97.82W
05/01/2018 E1.75 INCH OTTAWA KS TRAINED SPOTTER
&&
BDLocal storm report, May 1, 9:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TORNADO 2 NE OAK HILL 39.27N 97.32W
05/01/2018 CLAY KS PUBLIC
CONFIRMED TORNADO BY NWS EMPLOYEE.
&&
BDLocal storm report, May 1, 9:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 3 ESE MINNEAPOLIS 39.11N 97.65W
05/01/2018 E63 MPH OTTAWA KS PUBLIC
&&
JPLocal storm report, May 1, 9:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM FUNNEL CLOUD 4 ESE IDANA 39.33N 97.19W
05/01/2018 CLAY KS EMERGENCY MNGR
9TH AND HACKBERRY ROAD.
&&
JPLocal storm report, May 1, 9:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 2 NNW MANCHESTER 39.12N 97.33W
05/01/2018 E60 MPH DICKINSON KS EMERGENCY MNGR
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 30 min |
| May 1, 7:24 PM CDT | Tornado Warning | TOP | Clay, Cloud, Republic, Washington | 36 min |
| May 1, 7:26 PM CDT | Tornado Warning | TOP | Ottawa | 34 min |
| May 1, 7:52 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 38 min |
| May 1, 7:54 PM CDT | Tornado Warning | TOP | Ottawa | 36 min |
| May 1, 8:01 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 34 min |
| May 1, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 41 min |
| May 1, 8:26 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Ottawa | 34 min |
| May 1, 8:26 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 34 min |
| May 1, 8:33 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 57 min |
| May 1, 8:58 PM CDT | Tornado Warning | TOP | Clay | 32 min |
| May 1, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 45 min |
| May 1, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 47 min |
| May 1, 9:25 PM CDT | Tornado Warning | TOP | Clay, Riley | 35 min |
| May 1, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 33 min |
| May 1, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 34 min |
| May 1, 9:54 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 36 min |
| May 1, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 34 min |
| May 1, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 45 min |
| May 1, 10:19 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa | 3 hr |
| May 1, 10:24 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 36 min |
| May 1, 10:27 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 33 min |
| May 1, 10:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 35 min |
| May 1, 10:55 PM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| May 1, 11:08 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 37 min |
| May 1, 11:35 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 25 min |
| May 1, 11:49 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 26 min |
| May 2, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 34 min |
| May 2, 12:44 AM CDT | Special Weather Statement | TOP | Jackson | 31 min |
| May 2, 1:15 AM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 2, 1:20 AM CDT | Special Weather Statement | TOP | Jefferson | 40 min |
| May 2, 3:36 AM CDT | Flash Flood Watch | TOP | Anderson, Clay, Cloud, Coffey, Dickinson, Douglas and 12 more | 18 hr |
| May 2, 3:18 PM CDT | Special Weather Statement | TOP | Ottawa | 12 min |
| May 2, 3:34 PM CDT | Special Weather Statement | TOP | Ottawa | 11 min |
| May 2, 3:41 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 64 min |
| May 2, 3:52 PM CDT | Tornado Warning | TOP | Ottawa | 38 min |
| May 2, 4:08 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 52 min |
| May 2, 4:11 PM CDT | Tornado Warning | TOP | Cloud | 49 min |
| May 2, 4:13 PM CDT | Tornado Warning | TOP | Ottawa | 47 min |
| May 2, 4:21 PM CDT | Tornado Warning | TOP | Ottawa | 39 min |
| May 2, 4:29 PM CDT | Tornado Warning | TOP | Clay, Cloud, Washington | 46 min |
| May 2, 4:34 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 3 hr |
| May 2, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 65 min |
| May 2, 4:47 PM CDT | Special Weather Statement | TOP | Dickinson | 43 min |
| May 2, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 57 min |
| May 2, 4:58 PM CDT | Tornado Warning | TOP | Clay, Marshall, Riley, Washington | 47 min |
| May 2, 5:08 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 67 min |
| May 2, 5:22 PM CDT | Special Weather Statement | TOP | Geary, Morris | 53 min |
| May 2, 5:34 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie, Riley | 41 min |
| May 2, 6:03 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 57 min |
| May 2, 6:08 PM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 52 min |
| May 2, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson | 64 min |
| May 2, 6:45 PM CDT | Special Weather Statement | TOP | Morris | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.